Illinois, 2013

Flooding in Illinois, March 19 to 27, 2013

March 19 to 27, 2013 · NWS PAH · 6 events in 6 counties and zones

A couple of distinct rounds of heavy rain during late February and mid-March caused rises along the region's rivers. Between March 14th and 18th, copious amounts of rain fell, with totals ranging from 1 to 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of distinct rounds of heavy rain during late February and mid-March caused rises along the region's rivers. Between March 14th and 18th, copious amounts of rain fell, with totals ranging from 1 to 2 inches. A few isolated thunderstorms pushed these rain amounts up to 3 inches. While quite a few river gages rose above flood stage, only minor flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 19, 5:48 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 19, 5:48 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
648 AM CDT TUE MAR 19 2013

.UPDATE...
ISSUED AT 648 AM CDT TUE MAR 19 2013

UPDATED AVIATION DISCUSSION FOR 12Z TAFS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 345 AM CDT TUE MAR 19 2013

CYCLONIC FLOW AROUND AN UPPER LOW OVER THE GREAT LAKES REGION WILL
KEEP A NORTHWEST FLOW PATTERN IN PLACE ACROSS THE REGION THROUGH
MID WEEK. CONSEQUENTLY...TEMPERATURES WILL REMAIN WELL BELOW
NORMAL.

DRY WEATHER WILL PREVAIL THROUGH MUCH OF THE SHORT TERM...THOUGH
THERE ARE A FEW NOTABLE EXCEPTIONS. THE FIRST COMES TONIGHT AS
WEAK UPPER LEVEL ENERGY ACCOMPANIES THE PASSAGE OF A REINFORCING
COLD FRONT. THIS SYSTEM IS MOISTURE STARVED...SO ANY PRECIPITATION
THAT FALLS WILL BE LIGHT...AND MUCH OF IT WILL EVAPORATE BEFORE
REACHING THE GROUND. AS A RESULT...FORECAST INCLUDES A MENTION OF
SPRINKLES AND/OR FLURRIES THROUGH THE NIGHT AND INTO THE FIRST FEW
DAYLIGHT HOURS ON WEDNESDAY. NORTHWEST WINDS WILL BE QUITE GUSTY
ON WEDNESDAY IN THE WAKE OF THIS SYSTEM...SUSTAINED 15 MPH WITH
GUSTS OF 20 TO 25 MPH.

DRY WEATHER WILL CARRY OVER INTO WEDNESDAY NIGHT AND EARLY
THURSDAY. HOWEVER...CLOUDS WILL BE ON THE INCREASE AHEAD OF A
DEVELOPING SYSTEM OVER THE PLAINS. INCREASING MOISTURE LIFTED
ISENTROPICALLY AHEAD OF THIS SYSTEM WILL LEAD TO A CHANCE OF
PRECIPITATION OVER MAINLY SOUTHEAST MISSOURI THURSDAY AFTERNOON.
TEMPERATURE PROFILES WILL BE COLD ENOUGH TO SUPPORT LIGHT
SNOW...BUT ENOUGH WARMING NEAR THE SURFACE MAY RESULT IN A
RAIN/SNOW MIX OVER SOUTHERN SECTIONS. ANY ACCUMULATION DURING THE
DAYLIGHT HOURS THURSDAY WILL BE CONFINED TO THE OZARK FOOTHILLS OF
SOUTHEAST MISSOURI...AND EVEN THIS SHOULD REMAIN BELOW ONE HALF
INCH.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 345 AM CDT TUE MAR 19 2013

MOISTURE SPREADING EAST FROM THE PLAINS IN ASSOCIATION WITH A MID
LEVEL WAVE...WILL ENCOUNTER HIGH PRESSURE FROM THE UPPER MIDWEST TO
SOUTHERN APPALACHIANS AND ITS DRIER AIRMASS THURSDAY NIGHT. BEST
CHANCE POPS FOR A WINTRY MIX WILL BE OVER THE SW 1/2 OF OUR CWFA.

WE BEGIN A TRANSITION TO SW FLOW ALOFT FRIDAY INTO THE WEEKEND AS
AN UPPER TROF DEVELOPS OVER WEST U.S. ALONG WITH A COUPLE OF H5
LOW CENTERS. THERE IS HIGH MODEL VARIABILITY WITH THE MOVEMENT OF
THE LOW CENTERS / MEAN TROF POSITION. GIVEN THE COMPLEXITY OF THE
FLOW REGIME AND IT BEING A TRANSITIONAL TIME OF YEAR...WILL NOT GO
TOO HIGH WITH POPS BUT MAINTAIN THEM BASED MORE UPON A REFLECTION OF
THE GEFS AND ECENS THROUGH THE WEEKEND AND EVEN EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY)
ISSUED AT 648 AM CDT TUE MAR 19 2013

VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS AS MID LEVEL
CLOUDS INCREASE. THE PASSAGE OF A WEAK DISTURBANCE TONIGHT MAY BRING
A FEW SPRINKLES OR FLURRIES. WINDS TODAY WILL BE FROM THE NORTHWEST
AROUND 10 KNOTS WITH HIGHER GUSTS IN THE AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RJP
LONG TERM...CN
AVIATION...RJP
Hazardous weather outlook, Mar 19, 2:57 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
357 AM CDT TUE MAR 19 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
357 AM CDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MINOR ACCUMULATIONS OF SNOW ARE POSSIBLE LATE THURSDAY AFTERNOON
INTO THURSDAY NIGHT ACROSS PORTIONS OF SOUTHEAST MISSOURI...MAINLY
THE OZARK FOOTHILL REGION EAST TO DEXTER AND NEW MADRID. THERE IS
ANOTHER CHANCE OF SNOW SUNDAY NIGHT...MAINLY OVER SOUTHERN ILLINOIS
INTO SOUTHWEST INDIANA. HOWEVER...CONFIDENCE IN THE EVOLUTION AND
TRACK OF THE SUNDAY NIGHT WEATHER SYSTEM IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Franklin

When
March 19, 8:00 AM CST to March 23, 3:00 PM CST
Where
Franklin County, 1.28 mi S of Zeigler Jct to 1.61 mi NNW of Plumfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.901, -89.021

Minor flooding occurred along the Big Muddy River near Plumfield. Low-lying fields and woodlands were underwater.

Flood, Jackson

When
March 19, 8:00 AM CST to March 27, 12:00 PM CST
Where
Jackson County, 2.74 mi WSW of Murphysboro to 1.72 mi W of Murphysboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.761, -89.379

Minor flooding occurred along the Big Muddy River near Murphysboro. Low-lying fields and woodlands were underwater, including small parts of Riverside Park.

Flood, White

When
March 19, 11:00 AM CST to March 27, 10:00 AM CST
Where
White County, 0.94 mi S of Carmi Muni Arpt to 1.95 mi ENE of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.087, -88.148

Minor flooding occurred along the Little Wabash River at Carmi. Low-lying fields, woodlands, and a few county roads were underwater.

Flood, Wayne

When
March 19, 1:00 PM CST to 10:00 PM CST
Where
Wayne County, 3.53 mi WSW of Barnhill to 1.42 mi W of Barnhill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.262, -88.431

Minor flooding occurred along the Skillet Fork River in the Wayne City area. Low-lying fields and woodlands were underwater.

Flood, Gallatin

When
March 21, 5:00 AM CST to March 26, 6:00 PM CST
Where
Gallatin County, 1.03 mi SSW of Shawneetown to 1 mi SW of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.687, -88.139

Minor flooding occurred along the Ohio River at Shawneetown. Low-lying fields and woodlands were underwater, along with river access facilities such as a boat ramp.

Flood, Massac

When
March 21, 6:00 AM CST to March 24, 4:00 PM CST
Where
Massac County, Brookport to 0.42 mi ESE of Metropolis
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Minor flooding occurred along the Ohio River in the Brookport and Metropolis areas. Low-lying fields and woodlands were underwater, including small parts of Fort Massac State Park in Metropolis.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435609, 435610, 435611, 435612, 435608, 435607.